Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Little Rock, AR

May 3, 201711 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 3, 2017, 6:11 PM CDT for 11 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 6:11 PM CDT (23:11 UTC)
Expired
May 3, 2017, 9:15 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Clark County, AR, Cleveland County, AR, Dallas County, AR, Garland County, AR, Grant County, AR, Hot Spring County, AR, Jefferson County, AR, Lonoke County, AR, Ouachita County, AR, Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 101 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS54 KLZK 032311
FFWLZK
ARC019-025-039-051-053-059-069-085-103-119-125-040215-
/O.NEW.KLZK.FF.W.0034.170503T2311Z-170504T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
611 PM CDT WED MAY 3 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Cleveland County in southeastern Arkansas...
  Clark County in southwestern Arkansas...
  Southwestern Lonoke County in central Arkansas...
  Grant County in central Arkansas...
  Dallas County in southwestern Arkansas...
  Northern Ouachita County in southwestern Arkansas...
  Western Jefferson County in southeastern Arkansas...
  Garland County in central Arkansas...
  Saline County in central Arkansas...
  Pulaski County in central Arkansas...
  Hot Spring County in southwestern Arkansas...

* Until 915 PM CDT

* At 610 PM CDT, Doppler radar indicated heavy rainfall from 
  thunderstorms...with rainfall amounts of 2 to over 3 inches along 
  a line extending from Gurdon...to Arkadelphia...to Dalark...to 
  Carthage. Other areas of heavy rainfall have also been 
  observed...with 1 to 2 inches seen across the rest of the warned 
  area. While the majority of the heavy rainfall has 
  ended...additional rainfall is expected...and the runoff from 
  earlier heavy rain is expected to continue. As a result...Flash 
  Flooding will remain likely.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Pine Bluff...                     Hot Springs...
  Benton...                         Sherwood...
  Jacksonville...                   West Little Rock...
  Maumelle...                       Bryant...
  Hot Springs Village...            Camden...
  Arkadelphia...                    Malvern...
  Downtown Little Rock...           Sheridan...
  Fordyce...                        Rison...
  North Little Rock Airport...      Southwest Little Rock...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3378 9311 3381 9314 3380 9318 3385 9329
      3390 9330 3394 9335 3464 9331 3487 9221
      3481 9209 3454 9202 3408 9196 3386 9204
      3380 9258 3364 9274 3349 9312

$$

62
1 follow-up statement
886 
WGUS74 KLZK 040146
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
846 PM CDT WED MAY 3 2017

ARC019-025-039-051-053-059-069-085-103-119-125-040156-
/O.CAN.KLZK.FF.W.0034.000000T0000Z-170504T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cleveland AR-Clark AR-Lonoke AR-Grant AR-Dallas AR-Ouachita AR-
Jefferson AR-Garland AR-Saline AR-Pulaski AR-Hot Spring AR-
846 PM CDT WED MAY 3 2017

...THE FLASH FLOOD WARNING FOR CLEVELAND...CLARK...SOUTHWESTERN
LONOKE...GRANT...DALLAS...NORTHERN OUACHITA...WESTERN JEFFERSON...
GARLAND...SALINE...PULASKI AND HOT SPRING COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3378 9311 3381 9314 3380 9318 3385 9329
      3390 9330 3394 9335 3464 9331 3487 9221
      3481 9209 3454 9202 3408 9196 3386 9204
      3380 9258 3364 9274 3349 9312

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 3, 3:28 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
328 PM CDT Wed May 3 2017

.SHORT TERM...Today Through Friday

GOES16 6.9 micron imagery shows an amplifying upper level pattern
over North America, with a deep trough digging through the
central/southern plain and associated surface low pressure system
in the ArkLaTex region.

In the near term...the aforementioned surface low will gradually
strengthen as it moves northeast across southern Arkansas. Showers
and thunderstorms continue to overspread the state with ample
upper lift as a result of DPVA with the digging trough and right-
entrance divergence aloft. As the system moved just a bit faster
than initially expected, the associated warm front has been unable
to make it into Arkansas, resulting in virtually non-existent
surface instability. Decent mid-level lapse rates this morning
resulted in a few elevated thunderstorms this morning...with some
marginally-severe hail. However, ongoing convection with this
slowing system has softened lapse rates such that thunderstorm
activity is gradually diminishing.

Unfortunately, with the gradual slowing of this system and ample
upper lift, localized heavy rainfall will fall across parts of the
state today. Some areas have already received up to three inches,
especially across portions of the Ouachitas and the I30 corridor
and another localized inch or two will be possible. In somewhat
good news, the heaviest rain should be south of I40... and not in
the upper Northeast Arkansas river basins where major flooding is
occurring.

Models are in very good agreement with the pattern over the rest
of the short term period. As the deepening trough reaches the
Mid- South region, the upper low is expected to cut off from the
main flow. As this happens, the associated surface low is expected
to slow further. This will result in a very cool period for
Arkansas for a couple of days. Wrap around moisture from the
surface low will result in low cloud cover and possible some light
rain/drizzle over the northeast quadrant of the state on
Thursday.

Cloud cover will gradually decrease west to east on Thursday as
drier air begins to filter into the low levels. Areas which
receive insolation (probably the west), by mid day, will likely
get into the low to mid 60s. Elsewhere, under cloud cover,
temperatures will be well below average... from the upper 40s to
mid 50s.

By Friday, much drier air will have advected into the boundary
layer... resulting in much drier conditions. Even with plenty of
clear skies // insolation, Friday will be rather cool with stiff
northerly winds and very cool airmass in place.

&&

.Long Term...Friday Night through Wednesday

A storm system will be exiting to the east as the extended period
begins. After that, another big system will dig its heels into the
western United States. As this happens, a huge ridge of high
pressure will build over the Plains, and will inch toward Arkansas.
This will result in a mostly dry forecast.

A northwest flow around the ridge will drive a cold front into the
region this weekend from the Ohio Valley. The front will probably
not go all the way through, and moisture will be limited. No rain is
expected at this time. The front will lift back to the north early
next week as the ridge becomes more dominant.

Temperatures will be below average through Saturday, but will warm
to at/above average levels thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     51  55  50  67 /  90  70  10   0
Camden AR         52  67  51  73 /  70  20   0   0
Harrison AR       46  61  47  65 /  70  40  10   0
Hot Springs AR    52  65  52  71 /  60  30   0   0
Little Rock   AR  53  59  51  70 /  80  50  10   0
Monticello AR     55  61  52  69 /  80  30  10   0
Mount Ida AR      49  66  50  70 /  50  20   0   0
Mountain Home AR  46  59  49  66 /  90  60  10   0
Newport AR        51  52  49  67 /  90  70  20   0
Pine Bluff AR     54  59  51  70 /  80  40  10   0
Russellville AR   50  64  50  70 /  70  40   0   0
Searcy AR         53  56  50  68 /  90  60  10   0
Stuttgart AR      54  56  51  68 /  80  50  10   0
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Marion-Newton-Searcy-Sharp-Stone.

&&

Short Term...Brown / Long Term...46
Hazardous weather outlook, May 3, 5:00 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Wed May 3 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong storm system system and its associated cold front will move
through the region today and tonight. Strong to possibly severe
thunderstorms will be possible as the cold front moves through the
area.

There is a enhanced risk of severe weather over southern arkansas
with a slight risk over the central part of the state. The main
concern at this time is damaging winds and large hail but a tornado
can not be discounted.

Heavy rain in excess of two inches or more is possible over the
south which could lead to localized flooding. While amounts across
the north are not expected to be as high, any additional rain will
only increase flooding and river flooding concerns as the ground
remains saturated. Right now, an additional one to two inches of
additional rain can not be ruled out over the north.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The upper level part of the storm system will move across the state
on Thursday with continuing chances of rain. Gusty northwest winds
in excess of 25 mph at times will develop behind the departing
system with much cooler temperatures expected.

.Spotter Information Statement...

Spotter activation may be needed Wednesday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56

In the hours before

Local storm report, May 3, 4:42 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
442 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      WHELEN SPRINGS          33.83N  93.13W
05/03/2017                   CLARK              AR   EMERGENCY MNGR

            FLASH FLOODING REPORTED ALONG HIGHWAY 53 IN WHELEN
            SPRINGS.

&&

EVENT NUMBER LZK1700163

44
Local storm report, May 3, 4:44 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
444 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      DES ARC                 34.98N  91.50W
05/03/2017                   PRAIRIE            AR   LAW ENFORCEMENT

            2.5 FEET OVER HIGHWAY 7 IN DES ARC. VARIOUS ROADS IN
            DALLAS COUNTY HAVE 3 TO 4 INCHES OVER THE ROAD.

&&

EVENT NUMBER LZK1700164

CROSS
Special weather statement, May 3, 5:02 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
502 PM CDT WED MAY 3 2017

ARZ032-033-043>045-055-056-032245-
Pulaski AR-Grant AR-White AR-Lonoke AR-Saline AR-Faulkner AR-
Jefferson AR-
502 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR LONOKE...NORTHEASTERN GRANT...
SOUTHEASTERN FAULKNER...NORTHWESTERN JEFFERSON...SOUTHWESTERN
WHITE...EAST CENTRAL SALINE AND PULASKI COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roland in Pulaski County to West Little
Rock to near Cane Creek. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Jacksonville...
Cabot...                          West Little Rock...
Maumelle...                       Downtown Little Rock...
Lonoke...                         North Little Rock Airport...
Little Rock AFB...                Southwest Little Rock...
Beebe...                          Ward...
Shannon Hills...                  England...
Mayflower...                      Wrightsville...
Austin in Lonoke County...        Argenta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3513 9195 3488 9187 3445 9172 3439 9236
      3493 9254
TIME...MOT...LOC 2201Z 255DEG 26KT 3488 9246 3477 9242 3448 9232

62
Local storm report, May 3, 5:20 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
520 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      SULPHUR SPRINGS         34.18N  92.13W
05/03/2017                   JEFFERSON          AR   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED ALONG CAMDEN CUTOFF ROAD AND
            SULPHUR SPRINGS ROAD.

&&

EVENT NUMBER LZK1700165

44
Local storm report, May 3, 5:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
522 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      DALARK                  34.03N 92.88W
05/03/2017                   DALLAS             AR   LAW ENFORCEMENT

            2.5 FEET OVER HIGHWAY 7 IN DALARK. VARIOUS ROADS IN
            DALLAS COUNTY HAVE 3 TO 4 INCHES OVER THE ROAD.

&&

62
Local storm report, May 3, 5:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
549 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     NON-TSTM WND DMG ROCK CREEK              34.76N  92.43W
05/03/2017                   PULASKI            AR   PUBLIC

            LARGE TREE BLOWN DOWN ACROSS CHENAL PARKWAY IN WEST
            LITTLE ROCK

&&

EVENT NUMBER LZK1700166

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:29 AM CDTSpecial Weather StatementLZKPolk46 min
May 3, 8:37 AM CDTSevere Thunderstorm WarningLZKPolk38 min
May 3, 9:21 AM CDTSpecial Weather StatementLZKJohnson, Logan54 min
May 3, 9:24 AM CDTSpecial Weather StatementLZKMontgomery, Pike51 min
May 3, 10:00 AM CDTSpecial Weather StatementLZKJohnson, Newton, Pope, Searcy, Van Buren45 min
May 3, 10:07 AM CDTSpecial Weather StatementLZKClark, Garland, Hot Spring53 min
May 3, 10:16 AM CDTRiver Flood WarningLZKWhite11 days
May 3, 10:49 AM CDTSpecial Weather StatementLZKBaxter, Marion, Searcy, Stone41 min
May 3, 10:54 AM CDTSpecial Weather StatementLZKClark, Garland, Grant, Hot Spring, Pulaski, Saline51 min
May 3, 11:13 AM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline32 min
May 3, 11:27 AM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike, Polk and 1 more3 hr
May 3, 11:41 AM CDTSpecial Weather StatementLZKCleveland, Grant, Jefferson, Lonoke, Pulaski49 min
May 3, 12:14 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 3 more3 hr
May 3, 2:32 PM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike3 hr
May 3, 3:13 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 5 more3 hr
May 3, 3:57 PM CDTRiver Flood WarningLZKClark, Hot Spring72 hr
May 3, 4:05 PM CDTRiver Flood WarningLZKClark, Nevada, Ouachita69 hr
May 3, 5:02 PM CDTSpecial Weather StatementLZKLonoke, Pulaski43 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.